Nebraska, 2014

Damaging Wind in Nebraska, June 21, 2014

June 21, 2014 · NWS GLD · 1 event in 1 county or zone

Thunderstorms developed during the evening hours over southwest Nebraska and moved east. A peak wind gust of 63 mph was measured at the McCook ASOS.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms developed during the evening hours over southwest Nebraska and moved east. A peak wind gust of 63 mph was measured at the McCook ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 21, 10:42 PM CST, 28 minutes earlier.

Area forecast discussion, Jun 21, 10:42 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1042 PM MDT SAT JUN 21 2014

.UPDATE...
ISSUED AT 1042 PM MDT SAT JUN 21 2014

ANOTHER UPDATE TO INCREASE THUNDERSTORM COVERAGE BASED ON
RADAR/OBS TRENDS OVERNIGHT TONIGHT. SHOULD SEE A DECREASING TREND
06-09Z...THOUGH I COULDNT RULE OUT ACTIVITY LINGERING IN THE
EASTERN CWA AROUND 12Z. HAVE LEFT INHERITED SLIGHT CHANCE IN PLACE
FOR SUN MORNING...THOUGH IF LATEST SHORT RANGE GUIDANCE WORKS OUT
WE COULD SEE DRY CONDITIONS FOR ALL OF OUR CWA BY 12Z.

UPDATE ISSUED AT 627 PM MDT SAT JUN 21 2014

MADE ADJUSTMENTS TO POP/WX TO ACCOUNT FOR CURRENT THUNDERSTORM
COVERAGE AND TRENDS. STILL EXPECT BETTER CHANCES OVER THE CWA
LATER THIS EVENING AS ACTIVITY SPREADS FROM EASTERN COLORADO INTO
FAVORABLE ENVIRONMENT AND SHORTWAVE TROUGH MOVES OVER CWA.
OTHERWISE AHEAD OF THIS LINE WE HAVE JUST HAD ISOLATED TO WIDELY
SCATTERED THUNDERSTORMS INITIATING ALONG A SURFACE TROUGH AXIS
ROUGHLY ALONG THE KS/CO STATE LINE. SOME OF THESE STORMS HAVE
BEEN SEVERE WITH LARGE HAIL THE MAIN THREATS OVER OUR CWA.
MESOANALYSIS CONTINUES TO SHOW SBCAPE VALUES 2000-2500 J/KG AND
BULK EFFECTIVE SHEER 30-40KT ALONG KS/CO STATE LINE...SO
ENVIRONMENT WOULD CERTAINLY SUPPORT AT LEAST ISOLATED ORGANIZED
THUNDERSTORM ACTIVITY. AND POSSIBLY INTENSIFICATION OF ANY STORMS
MOVING OUT OF COLORADO OVER THE NEXT FEW HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 1220 PM MDT SAT JUN 21 2014

SHOWERS AND THUNDERSTORMS...SOME SEVERE...WILL INCREASE IN
COVERAGE THIS AFTERNOON THROUGH TONIGHT AS A WEATHER DISTURBANCE
MOVES THROUGH. DIFFERENCES REMAIN IN JUST HOW MUCH COVERAGE THERE
WILL BE AND HOW LONG THEY WILL LAST BUT RIGHT NOW LOOKS LIKE
THINGS WILL GET STARTED ALONG A SFC TROUGH NEAR/EAST OF THE CO/KS
BORDER WITH ANOTHER AREA OVER FAR EASTERN COLORADO. THESE TWO
AREAS MAY MERGE INTO ONE AREA THAT MOVES ACROSS THE CENTRAL AND
EASTERN PARTS OF THE AREA THROUGH MIDNIGHT. AFTER MIDNIGHT THERE
MAY BE LINGERING AREAS OF PRECIP BUT MOST OF THE ACTIVITY SHOULD
BE DONE. LOWS GENERALLY 55-60 WEST...MID TO UPPER 60S EAST AND LOW
60S IN BETWEEN.

SUNDAY...SHOULD HAVE A LULL IN PRECIPITATION POTENTIAL TIL
MID/LATE IN THE DAY WHEN ANOTHER WEATHER SYSTEM MOVES INTO FAR
EASTERN COLORADO. ONCE AGAIN MODELS HAVE VARYING SOLUTIONS ON HOW
THIS WILL PLAY OUT SO CONFIDENCE RIGHT NOW NOT ALL THAT HIGH.
AFTERNOON TEMPERATURES SHOULD BE COOLER WITH LOW TO MID 80S
NORTH...AROUND FAR EAST AND SOUTH. WINDS BEHIND THE COLD FRONT
GENERALLY FROM THE NORTH/NORTHWEST AT 10 TO 20 MPH.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 107 PM MDT SAT JUN 21 2014

SHORTWAVE TROUGH COMING OUT OF NORTHERN COLORADO SUNDAY EVENING
WILL INTERACT WITH A SURFACE COLD FRONT FOR SCATTERED TO NUMEROUS
THUNDERSTORMS. MODELS HAVE SHIFTED THE FRONT A LITTLE FURTHER
SOUTH COMPARED TO PREVIOUS RUNS...AND AT 00Z/MONDAY IT IS FORECAST
TO BE NEAR A HILL CITY TO LEOTI LINE. ALONG AND SOUTH OF THE FRONT
WILL STAND THE BEST CHANCES FOR THUNDERSTORMS. MODERATE TO STRONG
INSTABILITY IS FORECAST ALONG/SOUTH OF THE FRONT WITH WEAK TO
MODERATE INSTABILITY NORTH OF THE FRONT. DEEP LAYER SHEAR WILL NOT
BE ALIGNED WITH THE INSTABILITY...IT WILL BE GREATEST NORTH OF THE
FRONT. SO ANY STORMS WHICH DEVELOP IN THE POST FRONTAL HIGHLY
SHEARED ENVIRONMENT MAY BECOME SUPERCELLULAR WITH ATTENDANT
THREATS FOR VERY LARGE HAIL...GUSTY WINDS AND PERHAPS A
TORNADO...TRANSITIONING TO MORE OF A HEAVY RAIN AND LARGE HAIL
THREAT SOUTH OF THE FRONT.

LOW LEVEL MOISTURE RETURN WILL GET UNDERWAY ON MONDAY WITH GOOD
UPSLOPE COMPONENT INTO THE FRONT RANGE WHERE STORMS ARE LIKELY TO
INITIATE AS ANOTHER SHORTWAVE COMES OUT OF THE MOUNTAINS. THOSE
STORMS WILL SPREAD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA IN
THE EVENING ENCOUNTERING DIMINISHING INSTABILITY. HOWEVER DEEP
LAYER SHEAR WILL BE 30-40KTS SUGGESTING THE POSSIBILITY OF A
SEVERE STORM OR TWO.

TUESDAY LOOKS MUCH LIKE MONDAY WITH LOW LEVEL UPSLOPE AND MID
LEVEL WESTERLIES RESULTING IN VEERING WIND PROFILES AND DEEP
LAYER SHEAR 30-40KTS. WEAK TO MODERATE INSTABILITY IS ALSO
FORECAST. DESPITE SUBTLE 500MB HEIGHT RISES IN THE AFTERNOON THERE
IS ANOTHER SHORTWAVE TROUGH FORECAST TO TOP THE RIDGE AXIS AT PEAK
HEATING WHICH WILL LIKELY RESULT IN SYNOPTIC SCALE LIFT AND
ANOTHER ROUND OF THUNDERSTORMS.

THE REMAINDER OF THE LONG TERM PERIOD CONTINUES THE ACTIVE
PATTERN. IN FACT AS A TROUGH SETTLES INTO THE NORTHERN ROCKIES
DEEP LAYER SHEAR WILL ONLY INCREASE AND PROVIDE AN EXCELLENT
ENVIRONMENT FOR SEVERE STORMS...PARTICULARLY ON FRIDAY AND POSSIBLY
ON SATURDAY DEPENDING ON WHERE A FRONT/DRY LINE END UP.

TEMPERATURES IN THE LONG TERM PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 515 PM MDT SAT JUN 21 2014

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD AND
KMCK. SOUTHERLY WINDS IN THE10-15KT RANGE WILL INITIALLY DECREASE
AS A SURFACE LOW SHIFTS EAST LATE TONIGHT BEFORE SHIFTING TO THE
NORTH AND NORTHEAST AND INCREASING AS A COLD FRONT MOVES SOUTH
OVER THE REGION. THUNDERSTORMS THIS EVENING ARE PRIMARILY
SOUTHEAST OF INTERSTATE 70 (AND KGLD) AND OVER EASTERN COLORADO.
THE THUNDERSTORM ACTIVITY OVER EASTERN COLORADO IS STILL EXPECTED
TO MOVE EAST AND INCREASE IN COVERAGE THIS EVENING AS A
DISTURBANCE ALOFT MOVES EAST. THIS ACTIVITY WILL LIKELY PASS OVER
BOTH TERMINALS...POSSIBLY LINGERING MOST OF THE NIGHT OVER KMCK.
EARLIER IN THE TAF PERIOD THE THUNDERSTORM ACTIVITY JUST SOUTHEAST
OF KGLD MAY MOVE WITHIN THE VICINITY OF THE TERMINAL...AND
ADDITIONAL ACTIVITY MAY DEVELOP FURTHER NORTH ALONG THE SURFACE
TROUGH. WILL NEED TO MONITOR AND AMEND BASED ON TRENDS AS THIS
EVOLVES. THUNDERSTORM ACTIVITY WILL BEGIN TO REDEVELOP ONCE AGAIN
AS THE COLD FRONT MOVES SOUTH...THOUGH BEST COVERAGE SUNDAY WOULD
BE OUTSIDE THE CURRENT TAF PERIOD SO I ENDED THUNDERSTORM MENTION
LATE TONIGHT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DR
SHORT TERM...99
LONG TERM...024
AVIATION...DR
Hazardous weather outlook, Jun 21, 10:45 AM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT JUN 21 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SAT JUN 21 2014 /1145 AM CDT SAT JUN 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL ARE EXPECTED GENERALLY AFTER 3
PM MDT (4 PM CDT) THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED SUNDAY AFTERNOON AND EVENING...A FEW
PRODUCING LARGE HAIL AND DAMAGING WIND. LOCALLY HEAVY RAINFALL
CAN BE EXPECTED WITH SLOWER MOVING STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT).

In the hours before

Special weather statement, Jun 21, 9:25 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
925 PM MDT SAT JUN 21 2014

NEZ080-081-220415-
HITCHCOCK-RED WILLOW-
1025 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1022 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CAMBRIDGE TO 5 MILES
NORTHWEST OF CULBERTSON...MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS. THESE WINDS WILL BE CAPABLE OF PRODUCING AREAS OF
BLOWING DUST WITH REDUCED VISIBILITIES AROUND ONE MILE WHICH COULD
MAKE TRAVEL HAZARDOUS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4035 10019 4020 10019 4020 10101 4035 10104
      4035 10020
TIME...MOT...LOC 0325Z 270DEG 9KT 4029 10020 4029 10089

ROBINSON
Local storm report, Jun 21, 9:40 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
940 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
06/21/2014  M75 MPH          SHERMAN            KS   NWS EMPLOYEE

&&

BRB
Local storm report, Jun 21, 9:46 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
946 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/21/2014  M60 MPH          SHERMAN            KS   OFFICIAL NWS OBS

&&

BRB
Local storm report, Jun 21, 9:58 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/21/2014  M61.00 MPH       SHERMAN            KS   ASOS

            PEAK WIND FROM THE STORM.

0956 PM     HAIL             GOODLAND                39.35N 101.71W
06/21/2014  E0.50 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            DIME SIZE HAIL OCCURRED AT THE NWS OFFICE.

&&

BRB
Special weather statement, Jun 21, 10:55 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1055 PM MDT SAT JUN 21 2014

NEZ080-081-220530-
HITCHCOCK-RED WILLOW-
1155 PM CDT SAT JUN 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA AND RED
WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 1151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CULBERTSON...MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...WINDS TO 50 MPH...AND FREQUENT
DANGEROUS LIGHTING ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 4022 10019 4013 10094 4035 10111 4035 10020
TIME...MOT...LOC 0454Z 261DEG 33KT 4027 10081

ROBINSON
Local storm report, Jun 21, 10:56 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
1056 PM MDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     HAIL             6 N HORACE              38.56N 101.79W
06/21/2014  E1.75 INCH       GREELEY            KS   LAW ENFORCEMENT

            RELAYED BY EM GREELEY COUNTY.

0418 PM     HAIL             10 S SHARON SPRINGS     38.75N 101.75W
06/21/2014  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

            ALSO 45 TO 50 MPH WIND.

0428 PM     HAIL             7 S SHARON SPRINGS      38.80N 101.74W
06/21/2014  E1.75 INCH       WALLACE            KS   NWS EMPLOYEE

            1 1/2 TO 1 3/4 INCH DIAMETER HAIL FOUND ON THE GROUND
            NEAR MILE MARKER 133 ON HIGHWAY 27. TIME REPRESENTS AN
            ESTIMATE OF WHEN THE HAIL FELL BASED ON RADAR.

0430 PM     HAIL             7 NNE HORACE            38.58N 101.75W
06/21/2014  E0.88 INCH       GREELEY            KS   PUBLIC

            NEAR HIGHWAY 27 AND COUNTY ROAD I.

0453 PM     HAIL             WALLACE                 38.91N 101.59W
06/21/2014  E1.00 INCH       WALLACE            KS   TRAINED SPOTTER

0500 PM     HAIL             11 N HORACE             38.64N 101.75W
06/21/2014  E1.50 INCH       GREELEY            KS   PUBLIC

0817 PM     TSTM WND GST     KIT CARSON              38.76N 102.80W
06/21/2014  M50.00 MPH       CHEYENNE           CO   MESONET

0845 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
06/21/2014  M51.00 MPH       SHERMAN            KS   MESONET

0918 PM     TSTM WND GST     12 W GOODLAND           39.35N 101.93W
06/21/2014  M70.00 MPH       SHERMAN            KS   PUBLIC

            MEASURED USING A DAVIS WEATHER STATION.

0939 PM     TSTM WND GST     4 W GOODLAND            39.35N 101.78W
06/21/2014  M75.00 MPH       SHERMAN            KS   NWS EMPLOYEE

0945 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/21/2014  M60.00 MPH       SHERMAN            KS   OFFICIAL NWS OBS

0953 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/21/2014  M61.00 MPH       SHERMAN            KS   ASOS

            PEAK WIND FROM THE STORM.

0956 PM     HAIL             GOODLAND                39.35N 101.71W
06/21/2014  E0.50 INCH       SHERMAN            KS   OFFICIAL NWS OBS

            DIME SIZE HAIL OCCURRED AT THE NWS OFFICE.

&&

BRB

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 05:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
June 21, 11:10 PM CST
Where
Red Willow County, Mc Cook
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.200, -100.620

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528994.